Heavy Snow, Kalkaska
- When
- December 19, 6:00 PM EST to 11:00 PM EST
- Where
- Kalkaska forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
A band of heavy lake effect snow produced 6 to 10 inches of accumulation from Alden through Kalkaska to just north of Lake City.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A band of heavy lake effect snow produced 6 to 10 inches of accumulation from Alden through Kalkaska to just north of Lake City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 19, 5:28 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
528 PM EST FRI DEC 19 2003
.SHORT TERM...PER 5 INCH/12 HR SNOW REPORT FROM NORTHERN MISSAUKEE
COUNTY...AND GIVEN TAIL END OF HEAVY SNOW BAND CONTINUING TO PUSH
INTO NORTHERN 1/2 OF COUNTY...ISSUED AN ADVISORY FOR MISSAUKEE
COUNTY TONIGHT.
ROWLEY
&&
.PREVIOUS DISCUSSION...ISSUED 341 PM DEC 19
REST OF SHORT TERM...LOW PRESSURE LOCATED JUST EAST OF HUDSON BAY
ALONG WITH HIGH PRESSURE OVER THE SOUTHERN PLAINS STATES CONTINUES
TO PRODUCE NORTHWESTERLY FLOW ACROSS THE REGION. SATELLITE IMAGERY
CAPTURES THE SITUATION WELL WITH THE LAST IN A SERIES OF SHORTWAVES
CURRENTLY MOVING THROUGH EASTERN UPPER. WV AND IR IMAGERY HAVE SHOWN
THE DRY REGIONS THAT PRODUCED SOME SUNSHINE TODAY...AS WELL AS THE
LAKE ENHANCED BANDS WHICH DEVELOPED BEHIND THE SHORT WAVES. LAKE
ENHANCED BANDS CONTINUE ACROSS MUCH OF NORTHERN LOWER...WITH RATES
OF ONE INCH PER HOUR REPORTED IN THE KALKASKA AREA. THESE BANDS WILL
CONTINUE INTO TONIGHT AS SLIGHTLY COOLER AIR MOVES IN BEHIND THE
FINAL SHORT WAVE TONIGHT. ALTHOUGH THE 850 MB TEMPERATURE WAS
SLIGHTLY WARMER TAN IDEAL AND SOME OF THE LOW TO MID LEVEL MOISTURE
IS BEGINNING TO DISSIPATE...EXPECT THE BANDS TO CONTINUE WITH
SUPPORT FROM THE SHORT WAVE AND THE LONG NORTHWESTERLY FETCH ACROSS
LAKES SUPERIOR AND MICHIGAN. OVERNIGHT THE BANDS WILL TAPER OFF AS
850 MB TEMPERATURES CONTINUE TO RISE...LOW AND MID LEVEL MOISTURE
DISSIPATES AND INVERSION HEIGHTS DECREASE. FOR ACCUMULATION TONIGHT
EXPECT ANOTHER 2 TO 4 INCHES ACROSS THE BIG 5 NORTHERN MICHIGAN
COUNTIES WITH 3 TO 6 IN AREAS NEAR MANCELONA...KALKASKA...AND
BELLAIRE. OTHER LOCATIONS WEST OF I-75 WILL GENERALLY SEE 1 TO 2
INCHES AND EAST OF I-75 RECEIVING AN INCH OR LESS. ALL HEADLINES
WILL CONTINUE THROUGH TONIGHT.
PROUD
LONG TERM...12Z MODELS ARE IN GENERAL AGREEMENT WITH OVERALL
STRENGTH...TIMING AND TRENDS. MAIN DIFFERENCE BETWEEN THE ETA AND
GFS LIES IN THE LOW LEVEL TEMP PROFILE. ETA IS CLOSER TO REALITY
WITH RESPECT TO 850 MB TEMPS...INITIALIZING FAIRLY WELL AT 12Z THIS
MORNING. GFS IS AROUND 2 TO 3 DEGREES TOO COLD AT 850 MB AS COMPARED
TO RAOB DATA. THIS WILL HAVE SOME IMPLICATION ON LINGERING LAKE
EFFECT SNOW INTO SATURDAY AND THE AMOUNT OF ENHANCEMENT AVAILABLE
SATURDAY NIGHT AS A WARM FRONT MOVES THRU THE CWA.
SATURDAY AND SATURDAY NIGHT...SURFACE RIDGE AXIS QUICKLY MOVES
OVERHEAD AROUND 12Z ...WITH WINDS SHIFTING FROM THE NW TO THE W/SW.
RESIDUAL LAKE EFFECT SNOW SHOWERS WILL PERSIST INTO
SATURDAY...MAINLY DURING THE MORNING BEFORE 850 MB TEMPS BEGIN TO
REBOUND ON THE BACKSIDE OF THE SURFACE RIDGE AXIS. BY
AFTERNOON...DELTA TS WILL LOWER TO AROUND 11 C... GENERALLY
INSUFFICIENT FOR LAKE ENHANCEMENT UNLESS SYNOPTIC SUPPORT IS
PRESENT. IN THIS CASE...SYNOPTIC SUPPORT WILL INCREASE TOWARD
EVENING AS A WARM FRONT APPROACHES THE WRN GREAT LAKES. BRIEF SHOT
OF MOIST ISENTROPIC ASCENT (I285) MOVES THRU THE REGION BETWEEN 18Z
AND 06Z...WITH THE STRONGEST LIFT OCCURRING AROUND 00Z AND LASTING
FOR AROUND 4 HOURS OR SO. SYNOPTIC SNOW WILL SPREAD SOUTHEASTWARD
THRU THE CWA THROUGHOUT THE EVENING. MID LEVEL MOISTURE WILL SEED
ANY RESIDUAL LOW LEVEL MOISTURE AND CONVECTION PROCESSES THAT REMAIN
FROM EARLIER SATURDAY. HOWEVER...DELTA TS WILL CONTINUE TO DIMINISH
DURING THE EVENING...SO LOCATIONS TARGETED BY W/SW FLOW OFF LAKE
MICHIGAN WILL RECEIVE MINIMAL LAKE ENHANCEMENT AS THE WARM FRONT
PASSES THRU THE REGION. AT THIS POINT...WILL INCREASE POPS TO LIKELY
FOR ERN UPR AND ALL BUT FAR SW PORTIONS OF NRN LOWER MICHIGAN. WILL
INTRODUCE CHANCE POPS INTO THESE FAR SW LOCATIONS. MESOETA SHOWS
MIXING RATIOS OF AROUND 2 G/KG ACROSS THE REGION AROUND 00Z. THIS
WOULD SUGGEST AROUND 4 INCHES OF SNOW OVER 12 HOURS. WILL CUT THIS
AMOUNT TO 1 TO 2 INCHES FOR NRN SECTIONS OF THE REGION FOR A SHORTER
DURATION EVENT. AMOUNTS WILL TAPER OFF TO THE SW FURTHER AWAY FROM
DEEPEST MOISTURE.
SUNDAY AND SUNDAY NIGHT...LOW/MID LEVELS AGAIN DRY OUT BY SUNDAY AS
THE WARM FRONT PUSHES NORTH OF THE REGION. MESOETA SUGGESTS TEMPS
CLIMBING INTO THE UPPER 30S. AT THIS POINT...WILL OPT TO RAISE TEMPS
A FEW DEGREES...BUT WILL NOT GO AS FAR AS UPPER 30S DUE TO THICK
SNOWPACK ACROSS MOST OF THE CWA. DO EXPECT SOME SUN ON SUNDAY.
MONDAY THROUGH FRIDAY...00Z MEDIUM RANGE MODEL SOLUTIONS ARE VASTLY
DIFFERENT...PROVIDING NO REAL CONFIDENCE IN EITHER THE GFS OR THE
ECMWF. GFS...WHICH CLOSED OFF A DEEP 500 MB NORTH OF THE OHIO VALLEY
IN THE PREVIOUS RUN...IS NOW SHOWING A MUCH MORE PROGRESSIVE OPEN
WAVE 500 MB PATTERN. ECMWF IS HOLDING ON TO THE IDEA OF A CLOSED 500
MB LOW BY 12Z WEDNESDAY...BUT INSTEAD IS TRYING TO HOLD IT BACK OVER
THE OHIO VALLEY AND WRN GREAT LAKES INSTEAD OF DRIVING IT EAST TO
THE MID ATLANTIC STATES AND THEN NORTHWARD THRU NEW ENGLAND.
FORECAST FOR CHRISTMAS IS VERY QUESTIONABLE AT THIS POINT DUE TO
LACK OF CONSISTENCY BETWEEN THE MODELS AS A SERIOUS LACK OF
RUN-TO-RUN CONSISTENCY FOR EACH INDIVIDUAL MODEL. STILL THINK THE
ECMWF HAS THE RIGHT IDEA WITH HOLDING COLDER AIR OVER THE GREAT
LAKES..THUS KEEPING ANY RESULTING PRECIP ALL FROZEN. ALSO THINK WX
PATTERN WILL BE RELATIVELY ACTIVE OVER CHRISTMAS WEEK. WILL
THEREFORE MAKE VERY FEW CHANGES TO THE GOING FORECAST FOR MONDAY
THROUGH FRIDAY...MAINTAINING A CHANCE OF SNOW EACH DAY WITH TEMPS A
COUPLE OF DEGREES ABOVE NORMAL.
EME
&&
.APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...TONIGHT...
MIZ020-021-027.
WINTER WEATHER ADVISORY...TONIGHT...MIZ008-019-022-025-026-
028-031>033.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 442 PM EST FRI DEC 19 2003 MIZ008-015>036-041-042-201200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 442 PM EST FRI DEC 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT LOCALLY HEAVY SNOW SHOWERS CAN BE EXPECTED TONIGHT ACROSS PORTIONS OF EASTERN UPPER MICHIGAN...AS WELL AREAS OF NORTHWEST LOWER MICHIGAN GENERALLY ALONG AND WEST OF US-131. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB/EME
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329026, 5329027, 5329028.